×

On discrete Möbius groups in all dimensions: A generalization of Jørgensen’s inequality. (English) Zbl 0698.20037

The author presents a generalization to all dimensions of T. Jørgensen’s inequality [Am. J. Math. 98, 739-749 (1976; Zbl 0336.30007)] in the following form: Theorem. Let f and g be Möbius transformations of \(S^ n\) that generate a discrete non elementary group \(<f,g>\). Then \[ \max \{\| g^ ifg^{-i}-Id\|:\quad i=0,1,2,...,n\}\geq 2-\sqrt{3}. \] Moreover, if f is non elliptic then it suffices to consider only those terms with \(i=0\) or \(i=1\). Here the author’s main concept is the calculation of the Zassenhaus neighbourhood shape in \(SO(n+1,1)\) which, in the Hilbert-Schmidt norm, has the form \(\{A\in SO(n+1,1):\) \(\| A-E\| <2-\sqrt{3}\}\). In the non elliptic case, a conjugacy invariant form of the inequality is: \[ \min \{\max \{\| hfh^{-1}-Id\|,\quad \| h[f,g]h^{-1}-Id\| \}:\quad h\in M\quad b(n)\}\geq 2-\sqrt{3}. \]
Reviewer: B.N.Apanasov

MSC:

20H10 Fuchsian groups and their generalizations (group-theoretic aspects)
20F05 Generators, relations, and presentations of groups
30F35 Fuchsian groups and automorphic functions (aspects of compact Riemann surfaces and uniformization)
11F06 Structure of modular groups and generalizations; arithmetic groups

Citations:

Zbl 0336.30007
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] [Ah]Ahlfors, L. V.,Möbius transformations in several dimensions. Lecture notes in Mathematics, University of Minnesota, 1981.
[2] [Be]Beardon, A.,The Geometry of Discrete Groups. Springer Verlag, 1982.
[3] [B.K.]Buser, P. & Karcher, H.,Gromov’s Almost Flat Manifolds. Astérisque 81, 1981. · Zbl 0459.53031
[4] [BGS]Ballman, W., Gromov, M. & Schroeder, V.,Manifolds of Nonpositive Curvature. Progress in Mathematics, Vol. 61. Birkhäuser, 1985. · Zbl 0591.53001
[5] [Ch]Chuchrow, V., On Schottky groups with application to Kleinian groups.Ann of Math., 88 (1968), 47–61. · Zbl 0186.40603
[6] [G.M.1]Gehring, F. W. &Martin, G. J., Discrete quasiconformal groups I.Proc. London Math. Soc. (3), 55 (1987), 331–358. · Zbl 0628.30027
[7] [G.M.2]— Iteration theory and inequalities for Kleinian groups.Bull. Amer. Math. Soc., 21 (1989), 57–65. · Zbl 0689.30036
[8] [G.M.3]Gehring, F. W. & Martin, G. J., Inequalities for Möbius transformations and discrete groups. To appear. · Zbl 0722.30034
[9] [Jø]Jørgensen, T., On discrete groups of Möbius transformations.Amer. J. Math., 98 (1976), 739–749. · Zbl 0336.30007
[10] [J.K.]Jørgensen, T. &Klein, P., Algebraic convergence of finitely generated Kleinian groups.Quart. J. Math. Oxford (2), 33 (1982), 325-332. · Zbl 0499.30033
[11] [J.M.]Jørgensen, T., & Marden, A., Algebraic and geometric convergence of Kleinian groups. To appear. · Zbl 0738.30032
[12] [Ku]Kuratowski, K.,Topology. Academic Press, 1966.
[13] [Ma]Marden, A., The geometry of finitely generated Kleinian groups.Ann. of Math., 99 (1974), 383–462. · Zbl 0282.30014
[14] [Mar]Martin, G. J., Balls in hyperbolic manifolds. To appear inJ. London Math. Soc.
[15] [Ne]Newman, M. H. A., A theorem on periodic transformation of spaces.Quart. J. Math. Oxford, 2 (1931), 1–8. · Zbl 0001.22703
[16] [Ra]Raghunathan, M. S.,Discrete Subgroups of Lie Groups. Ergebnisse, der Mathematik, Vol. 68. Springer-Verlag, 1972. · Zbl 0254.22005
[17] [Sc]Scott, G. P., Finitely generated 3-manifold groups are finitely presented.J. London Math. Soc., 6 (1973), 437–440. · Zbl 0254.57003
[18] [Se]Selberg, A., On discontinuous groups in higher dimensional symmetric spaces.Contribution to Function Theory. Bombay, 1960, pp. 147–164.
[19] [Tu]Tukia, P., On isomorphisms of geometrically finite Möbius groups.Inst. Hautes Études Sci. Publ. Math., 61 (1985), 171–214. · Zbl 0572.30036
[20] [We]Weilenberg, N., Discrete Möbius groups: Fundamental polyhedra and convergence.Amer. J. Math., 99 (1977), 861–867. · Zbl 0373.57024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.